The use of gemfibrozil and simvastatin together is contraindicated because it can pose risks for the patient. In rare cases, a medical provider may decide that the benefits of combining the drugs outweigh the risks. Patients taking a combination of the drugs should be alert for side effects like muscle pain and weakness, and should report these issues promptly. They can be a sign of a serious complication that could lead to muscle and kidney damage.
Concerns about gemfibrozil and simvastatin surround their mechanisms of action. Simvastatin is a statin drug designed to lower levels of bad cholesterol in the body. Gemfibrozil is a drug in a class called fibrates that control cholesterol and triglycerides. These medications can interact, as fibrates have been known to increase levels of statins in the blood serum. When the body doesn’t clear these medications fast enough, known side effects like potential muscle damage on statins can become a more serious risk because the concentration of the medication is higher.
Some patients who take gemfibrozil and simvastatin may experience some mild myopathy, where their muscles are weak and sore. Others can develop a serious complication called rhabdomyolysis. In this medication interaction, the body starts attacking its own muscle tissue, causing intense pain. The kidneys are not able to process the byproducts of muscle breakdown and can fail or be seriously injured.
Individual experiences on gemfibrozil and simvastatin can vary. Some patients take the medications together without any problem and may have taken them for years. It is important to discuss the possibility of interactions with a doctor, and to identify specific signs and symptoms so patients know when to call in if they have a problem. Rhabdomyolysis is a potentially very severe medical complication; patients shouldn’t be afraid to call with concerns about muscle pain and soreness as a medical provider would rather be safe than sorry.
Manufacturers of both medications recommend against combining gemfibrozil and simvastatin because of the increased risk for side effects. More generally, statins and fibrates are not a good combination in treatment for a patient with high cholesterol. In very specific instances, mixing the drugs could be necessary to control a patient’s condition, in which case careful monitoring may be recommended. The patient could need regular blood tests to monitor kidney function and check serum levels of medication. If problems arise, one or more of the medications may need to be discontinued.